herald

Thursday 28 August 2014

Grapefruit link to fatal pill side effects

EATING grapefruit or drinking the juice can cause potentially life threatening side effects if taking certain medicines.

Doctors fear millions of people taking medicines for high cholesterol, cancer and to prevent heart attacks may be at risk.

The study, conducted by Dr David Bailey, of the Lawson Health Research Institute, in London, Ontario, has listed 43 major drugs which are affected by the fruit and experts warned there needs to be more awareness of the risks.

Eating one grapefruit a day or drinking 200ml of juice was enough to trigger significant side effects in some of the patients.

Grapefruit and other citrus fruits contain specific chemicals that affects an enzyme in the gut which can lead to a greater proportion of the drug being absorbed into the body.

This can result in massive overdoses causing serious side effects ranging from hallucinations, low blood pressure, to kidney poisoning, muscle damage, high heart rate and breathing problems. Some people have died following the interaction.

Dr Bailey said: "Many of the drugs that interact with grapefruit are highly prescribed and are essential for treatment of important or common medical conditions."

hnews@herald.ie

Opinion

Entertainment News